Advertisement

Annali di Matematica Pura ed Applicata

, Volume 54, Issue 1, pp 1–12 | Cite as

On the unicity of solutions of problems of best approximation

  • I. J. Schoenberg
  • C. T. Yang
Article

Summary

J. C. Mairhuber has given a topological characterization of those compact spaces in which Haar's problem of best approximation may have a unique solution. Under certain restrictive conditions a similar characterization is given here for the case of the complex field investigated by Kolmogroff.

Keywords

Unique Solution Compact Space Restrictive Condition Complex Field Similar Characterization 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [1]
    C. Berge,Théorie des graphes et ses applications, Dunod, Paris, 1958.Google Scholar
  2. [2]
    P. C. Curtis, Jr.,n-parameter families and best approximation, «Pacific J. of Math.»9 (1959), 1013–1027.zbMATHMathSciNetGoogle Scholar
  3. [3]
    A. Haar,Die Minkorvskische Geometrie und die Annäherung an stetige Funktionen. «Math. Annalen»,78 (1918), 294–311. Also reproduced in his Collected Works, Budapest, 1959, pages 403–420.CrossRefMathSciNetGoogle Scholar
  4. [4]
    A. Kolmogoroff,A remark on the polynomials of P. L. Chebychev deviating the least from a given function, «(In Russian), Uspehi Matem. Nauk N. S.»,3 (1948), 216–221.zbMATHGoogle Scholar
  5. [5]
    C. Kuratowski,Sur le problème des courbes gauches en Topologie, «Fundamenta Math.»,XV (1930), 271–283.Google Scholar
  6. [6]
    J. C. Mairhuber.On Haar's theorem concerning Chebychev approximation problems having unique solutions, «Proc. Amer. Math. Soc.»,7 (1956), 609–615.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    T. J. Rivlin andH. S. Shapiro,Some uniqueness, problems in approximation theory, «Communications on pure and applied math.»,XIII, (1960), 35–47.MathSciNetGoogle Scholar
  8. [8]
    I. J. Schoenberg,On the question of unicity in the theory of best approximation, «Annals of the New York Academy of Sciences»,86 (1960), 682–692.zbMATHMathSciNetGoogle Scholar
  9. [9]
    K. Sieklucki,Topological properties of sets admitting the Tschebycheff systems, «Bull. de l'Acad. Polonaise des sciences», Série des sci. math. astr. et phys.VI, No 10 (1958), 603–606.MathSciNetGoogle Scholar

Copyright information

© Nicola Zanichelli Editore 1961

Authors and Affiliations

  • I. J. Schoenberg
    • 1
  • C. T. Yang
    • 1
  1. 1.The Universities of Pennsylvania and South CarolinaUSA

Personalised recommendations